Should patients who have had symptoms of an allergic reaction (e.g., lip swelling, hives, itching) be on beta blockers, which can halt the effects of epinephrine in anaphylaxis?
—CARMEN BOOTH, ARNP-BC, Hahira, Ga.
It has been recommended that susceptibility to recurrent anaphylaxis be added to the list of relative contraindications to beta-blocker use (CMAJ. 1987;136:929-933). Patients with allergic conditions who are receiving beta-blocker therapy for an unrelated condition may have increased risk of developing acute anaphylaxis. Under these circumstances, anaphylaxis may be severe, protracted, and resistant to conventional treatment because of the beta-adrenergic blockade. In this setting, severe, and even fatal, attacks have been triggered by insect stings; ingestion of allergenic foods or drugs; and injections of radiocontrast media, antisera, or immunotherapy antigens. Allergy skin testing and immunotherapy is therefore inadvisable in patients who take a beta blocker either orally or in the form of ophthalmic eyedrops. Also, patients who experience anaphylaxis while receiving beta-blocker therapy may need aggressive and prolonged support.
—Phillip R. Cohen, MD (126-5)